MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES 3-SPIKE DISPOSABLE SET (1 PIECE); THERMAL INFUSION FLUID

BELMONT MEDICAL TECHNOLOGIES 3-SPIKE DISPOSABLE SET (1 PIECE); THERMAL INFUSION FLUID
Model Number 903-00006P
Medical Device Problem Codes Material Separation (1562); Connection Problem (2900)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
During massive transfusion and surgery due to heart stabbing the ri-2 was set up in ed then transferred with the patient to theatre for surgery.>50l of blood and iv fluids were given rapidly via a ric in the femoral vein at 750 ml/min, then a central catheter in the svc (400-500 mls/min) when the ric failed.During the procedure a spike disconnected from the initial 903-00006 kit from ed, with resulting blood slash to staff.Infusion continued via remaining 2 spikes while another ri-2 was primed with a new kit.Following further massive transfusion, another spike disconnected, from the 2nd kit, with blood splash to staff and interruption of infusion to patient.Both failed kits were replaced and infusion continued with a 3rd kit.Despite effective transfusion over hours, on the ri- 2, the patient died from their injuries.This was not considered to be due to the spike disconnections.The staff are concerned about the 2 spike disconnections and blood splash risk to staff plus the additional degree of difficulty/stress/inconvenience during a complex mtp resuscitation.Kits: no kits were retained due to extensive blood contamination and no photos were taken due to lack of time in an extreme clinical situation.Further training has been offered and accepted at this hospital, to update staff on correct spike handling, changing the 3-spike component rather than the whole kit if the spikes or svr fail, and how to change the 3-spike component for a 3l reservoir if required during mtp.
 
Additional Manufacturer Narrative
The internal complaint file # (b)(4) has been logged for this incident for traceability.The ri-2 involved in this incident was returned to belmont for investigation.The user confirmed that the disposable set involved in this incident was discarded therefore could not be sent for review.The patient involved in the incident expired, however the user facility confirmed this was not due to the device but due to the preexisting injuries.As a result, this incident is being reported in usa per belmont internal procedure requirements.The user will lose the ability to infuse the patient with the affected spikes.Other spikes can be used to infuse the patient and the disposable set can be exchanged to continue infusion.No patient impact was noted as a result of the reported incident.The operator's manual provides instructions on installing the disposable set and additional recommended operator actions.The step-by-step procedures in manual has warning on installing the disposable, "do not kink or twist the tubing" and "do not apply excessive pressure to the pressure transducer.The pressure transducer can be damaged with excessive force.Do not use the system if the pressure transducer is damaged".All 3- spike sets are 100% visually inspected and 100% leak tested prior to final packaging and release for shipment from belmont medical technologies.Evaluation: the cited disposable sets involved were discarded and could not be sent in for further investigation.We checked retain samples of the lots that were reportedly on the shelf (lot 20231105 & 20240115) and we did not observe any abnormalities with these lots.From previous similar investigations, possible root causes were found to be inconsistent solvent application during assembly, and accidental damage from gripping the tubing instead of the spike grip when connecting and/or disconnecting the spike from the bag.As the disposable set was not provided, no device malfunction could be confirmed.Therefore, no device malfunction could be verified and the root cause could not be determined.Belmont will continue to monitor this issue moving forward.

Brand Name
3-SPIKE DISPOSABLE SET (1 PIECE)
Common Device Name
THERMAL INFUSION FLUID
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key21538235
Report Number1219702-2025-00018
Device Sequence Number7099209
Product Code LGZ
UDI-Device Identifier00896128002022
UDI-Public00896128002022
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K141654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Replace,Inspection
Type of Report Initial
Report Date (Section B) 03/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number903-00006P
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2025
Initial Report FDA Received Date03/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown